Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Can insertion of Mirena cause early menopause and can it be reversed?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5630 Questions
Hi. My GP rang me this morning to tell me that the hot flushes and general feeling of 'not right' are early onset menopause - I am 42 years old and have been experiencing these issues for approximately 3 weeks. I had Mirena inserted two months ago, she believes this is the cause. Although I am going to see the Dr next week to discuss my options, I wanted to know if this is reversible?
Posted Mon, 13 Jan 2014 in Women's Health
Answered by Dr. Aarti Abraham 1 hour later
Brief Answer: MENOPAUSE IS NOT REVERSIBLE Detailed Answer: Hello XXXX THanks for writing to us with your health concern. WIth one oophrectomy, and multiple dermoids removed from the other ovary, chances of an early onset menopause are high. HOt flushes are very typical of the onset of menopause. Mirena could worsen these symptoms, that is true. However, if it is INDEED premature menopause then even Mirena removal would not stem the process. To answer your questions, no, menopause is not ' reversible '. It can be helped along, in the sense, that symptomatic treatment might be initiated. The Mirena could be removed, and then after a few weeks, hormonal levels could be measured to confirm the diagnosis. A measurement of FSH, LH and serum Estradiol levels will confirm the onset of menopause. If these levels are very low, then the only viable and proven treatment option is to begin HRT ( hormone replacement therapy ). Your breast issues complicate that, however, certain local hormonal therapies can be started , with meticulous and regular follow up. In general, exercising regularly and eating right will help. Taking daily calcium and vitamin E supplements ( weekly vitamin D for 12 weeks ) is also recommended. All the best. Please feel free to discuss further.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor